Lake Huron, 2017

Marine Hail in Lake Huron, August 2, 2017

August 2, 2017 · NWS DTX · 1 event in 1 county or zone

A thunderstorm near Fort Gratiot produced penny size hail and moved into Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm near Fort Gratiot produced penny size hail and moved into Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 2, 12:56 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 2, 12:56 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
156 PM EDT Wed Aug 2 2017

.AVIATION...

Convection is initiating along a cold front and several convergent
boundaries across lower MI. Best coverage of storms will be around
MBS with more scattered coverage to the south. The activity is
mostly diurnally driven so expect activity to wane through the late
evening. quiet conditions overnight with only a threat of some fog.
Model soundings are quite dry til very late tonight/early Thursday
morning so will not hit it too hard until we can see where
precipitation focuses.

For DTW...Greatest window for possible TSRA focused around 21z-01z.
Current activity is initiating west of the terminal and with a weak
wind field, should take a while to approach the airspace. Could
scatter out before reaching even. Will go with VCTS and amend if
additional activity necessitates it.

//DTW THRESHOLD PROBABILITIES...

* Low for cigs aob 5000 ft this afternoon and evening.

* Low for thunderstorms this afternoon through early evening. Low
  again for Thursday afternoon.

&&

.PREV DISCUSSION...
Issued at 1127 AM EDT Wed Aug 2 2017

UPDATE...

Thunderstorms are off to an early start over northern lower Michigan
during the morning. This illustrates the uncapped nature of the
atmosphere within the broad upper level trough over the Great Lakes.
The ongoing activity is a hybrid of elevated and surface based
convection judging by the 12Z APX sounding along and ahead of the
weak surface low pressure reflection and the cold front. Expect the
combination of front and morning storm outflow to enhance surface
convergence while settling into the Saginaw Valley during early
afternoon. This will be the focus for additional coverage of
scattered to numerous showers and storms as surface based instability
builds through peak heating.

The early afternoon storms will provide additional outflow to enhance
the otherwise weak frontal wind field as the convergence zone settles
toward the I-69 corridor late in the day. A secondary region of
development is indicated in the more recent HRRR solutions south of
I-69, also strongly dependent on surface convergence and daytime
heating. There is a little less confidence on the timing and coverage
of this activity to the south of the main frontal zone. All
convection will otherwise be subjected to a weakly forced and weakly
sheared larger scale environment. The morning 12Z observed and model
soundings continue to show a wind profile pretty much 20 knots or
less below 500 mb while hourly mesoanalysis already hints at surface
based instability approaching 2000 J/kg. The result will be slow-
moving pulse mode storms producing locally heavy rainfall and
possibly some precip loaded downburst wind. Stronger updrafts will
also be briefly capable of hail up to half inch.

PREV DISCUSSION...
Issued at 316 AM EDT Wed Aug 2 2017

DISCUSSION...

Broad upper level troughing in place over the Central Great Lakes
today with surface cold front over southern Lower Michigan serving
as a focus for showers and thunderstorms. With 0-6 KM bulk shear
under 20 knots and MLCAPES of 1000-1500 J/kg, severe weather is not
expected, but locally heavy rainfall will occur with any
thunderstorm with PW Values up near 1.5 inches. Increase in clouds
and at least high scattered activity should be able to hold maxes in
the mid 80s.

The trend of the upper wave coming out of Alberta this morning is to
deepen faster over southern Minnesota on Thursday, and subsequently
come through Lower Michigan a bit slower, but cold front still looks
to clear the State around Noon Friday. Marginal risk of severe
storms remains late Thursday into Thursday night. However, with the
system a bit farther west during Thursday, good moisture transport
may struggle to extend this far east, and may be difficult to get any
worthy instability into southeast Michigan by Sunset, limiting
precipitation chances during the day. None-the-less, NAM still
suggesting the warm front will become active over southern Lower
Michigan, as surface dew pts ramp up to near 70 degrees, which leads
to moderate instability (1000-850 mb cape up to 2000 J/kg with good
0-6 KM bulk shear). Even with the NAM looking to be a bit too
aggressive with the instability/dew pts, local probabilistic SREF
weighted guidance also points to high chance/likely pops near 00z or
just after. Showers and a few thunderstorms also look likely with
the cold front Friday morning. Surface low looks to be tracking
northeast through the Straights on Friday with the pressure holding
nearly steady. With better push push of low level cold air holding
off until Friday evening, expecting wind gusts to top out only around
30 mph Friday afternoon, but remaining breezy into the evening
hours.

Upper level westerly confluent flow and surface ridging will provide
a dry and pleasant Saturday with highs in the 70s, but longwave
upper level trough swinging into the Great Lakes region for second
half of the weekend will provide another good chance of rain,
lingering into Monday as cyclogensis/deepening surface low projected
to track near the southern Michigan border.

MARINE...

A weak frontal boundary will ease into the region today. Modest
south to southwest flow will persist south of the boundary, while a
wind shift to northeasterly is expected over lake Huron. This
boundary will provide a focus for scattered thunderstorm develop
during the afternoon and evening hours. Little variation to these
conditions anticipated through the daylight period Thursday.
Potential for thunderstorms will increase Thursday night and early
Friday in advance of a strong cold front. Southwest winds may turn
gusty with the frontal passage on Friday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DRK
UPDATE.......BT
DISCUSSION...SF
MARINE.......MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 2, 2:45 AM EST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
345 AM EDT Wed Aug 2 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-030815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
345 AM EDT Wed Aug 2 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, mainly this afternoon.
Theses storms are not expected to be severe. The strongest storms
will be capable of a heavy downpour, wind gusts to 45 mph, and pea
size hail while moving west to east at 20 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday through Friday morning.
There is a marginal risk of severe storms late Thursday into Thursday
Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
345 AM EDT Wed Aug 2 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, mainly this afternoon.
Theses storms are not expected to be severe. The strongest storms
will be capable of a heavy downpour, wind gusts to 40 knots, and pea
size hail while moving west to east at 15 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday through Friday morning.
There is a marginal risk of severe storms late Thursday into Thursday
Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Aug 2, 2:08 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
308 PM EDT WED AUG 2 2017

MIZ047-048-022015-
Bay-Midland-
308 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAY AND MIDLAND
COUNTIES...

At 306 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pinconning to near Coleman. Movement
was southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms. Brief heavy downpours will also be occuring with this line
of storms.

Locations impacted include...
Midland, Bay City, Auburn, Pinconning, Coleman, Sanford, Kawkawlin,
Essexville, Edenville, Bentley, Linwood, Oil City, Pleasant Valley,
Munger, Hope, Mount Forest, Crump, Bombay, Porter Township and North
Bradley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4381 8461 4383 8417 4400 8416 4400 8405
      4391 8404 4392 8390 4389 8387 4374 8391
      4369 8388 4362 8368 4359 8368 4358 8370
      4348 8370 4348 8382 4352 8382 4352 8405
      4357 8405 4357 8417 4348 8417 4347 8461
TIME...MOT...LOC 1906Z 297DEG 12KT 4389 8402 4375 8450

DRK
Special weather statement, Aug 2, 2:16 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
316 PM EDT WED AUG 2 2017

MIZ063-070-022030-
Macomb-St. Clair-
316 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MACOMB AND ST. CLAIR
COUNTIES...

At 315 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Emmett to near Macomb Township.
Movement was east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms. Brief heavy downpours will also be occuring with this line
of storms.

Locations impacted include...
Warren, St. Clair Shores, Port Huron, Mount Clemens, New Baltimore,
Richmond, St. Clair, Algonac, Romeo, Yale, Capac, Lakeport, Sterling
Heights, Marysville, Marine City, Armada, Memphis, Emmett, Harsens
Island and Macomb Township.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4296 8242 4289 8247 4276 8247 4261 8252
      4255 8259 4255 8265 4250 8270 4254 8276
      4254 8281 4240 8286 4241 8289 4245 8287
      4245 8308 4289 8310 4289 8299 4315 8300
      4317 8250 4319 8251 4319 8247 4306 8242
TIME...MOT...LOC 1915Z 268DEG 10KT 4295 8270 4264 8296

DRK

The radar

The Detroit radar (KDTX), 91 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 marine hail. Local standard time, as filed.

Marine Hail, Port Sanilac to Port Huron Mi

When
August 2, 2:39 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 2.57 mi NW of Fort Gratiot Wlon Station (Ftgm4)
Measured
0.75 in hail
Reported by
Public
Coordinates
43.040, -82.450

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2017Every state in 2017This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719481.